Illinois, 2022

Funnel Clouds in Illinois, March 23, 2022

March 23, 2022 · NWS LOT · 2 events in 2 counties and zones

Scattered rain showers produced a few funnel clouds during the early evening of March 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered rain showers produced a few funnel clouds during the early evening of March 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 23, 2:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 23, 2:11 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
311 PM CDT Wed Mar 23 2022

.SHORT TERM...
Issued at 307 PM CDT Wed Mar 23 2022

Through Thursday night...

The dreary, showery weather will persist through Thursday before
finally taking a break for most Thursday night.

Main concerns in the near term:

* Isolated to widely scattered thunderstorms through early
  evening, with a few weak funnel clouds possible
* Patchy dense fog possible near the Illinois shore through sunset
  and then near the Illinois shore and across portions of far
  northern Illinois this evening into early Thursday

997 mb surface low pressure associated with stacked upper level
low pressure was analyzed over the heart of the CWA as of this
writing. Actually seeing some modest dry advection into the far
southern CWA. Of more note, closer to the center of the surface
low, saturated air mass with weak flow and ambient lower level
"spin" could support a few weak funnel cloud sightings until
sunset for areas in the vicinity of the Illinois and Kankakee
Rivers up to I-80 or perhaps I-88. These would be associated with
some of the deeper cores, from which isolated, sporadic lightning
will be possible. Seasonably high PWATs of 0.8" per SPC
mesoanalysis will support soaking downpours under the most robust
showers/isolated storms.

Expect to maintain at least scattered shower shower coverage
through the night, though with any additional thunderstorms
appearing unlikely much after dark. Overall shower intensity
should wane as well due to removal of instability. The focus
later tonight for enhanced shower coverage appears more probable
to be interior northern Illinois along the surface trough
extending back southwest from surface low which will be over lower
Michigan by then. With slow movement of the surface pattern and
soupy, saturated (low T/Td spreads) air mass in place amidst the
continued shower activity tonight, we'll need to watch for
redevelopment of patchy fog, some of which could be dense. As a
quick note on the current situation with the fog, conditions are
still pretty socked in along the Illinois lakeshore. This area,
but likely shifting to Cook County north shore locales and north
as southerly winds pick up this evening, along with far northern
tier of the CWA figure to be main candidates for any impactful
dense fog this evening and overnight.

As we move into Thursday, our area will be on the backside of the
nearly stationary surface low over northern lower Michigan.
Additional short-waves pinwheeling around the upper low, most
prominently one ejecting into northern Indiana mid day, will keep
scattered to numerous showers going, with highest coverage eastern
half of the CWA Thursday afternoon. Colder air aloft, with 850 mb
temps of -2 to -4C and fairly low wet bulb zero heights, could
allow for some very sloppy wet snow to mix in at times under any
heavier showers on Thursday. Otherwise, with the waves of rain
showers, cloudy skies, and much cooler temps in lower-mid 40s, it
will be an unpleasant day. Most of the guidance does indicate
shower coverage easing overnight (hanging on latest eastern CWA)
as first upper low finally departs and we await the next stout
disturbance of interest for Friday's weather, discussed in Long
Term section below. Lows will be in the 30s.

Castro

&&

.LONG TERM...
Issued at 249 PM CDT Wed Mar 23 2022

Friday through Wednesday...

A short-lived period of WAA behind the system responsible for the
extended period of cloudy and wet weather this week will result
in breaks in the clouds Friday morning. However, modest low-level
moisture advecting back into the region within broader WAA should
produce a developing broken low-level stratus deck by mid-
afternoon.

A stacked and compact vort max will dig southeast across at least
the northeast half of the forecast area late Friday afternoon
into the evening. An impressive and rapid steepening of low-level
lapse rates will occur as the upper low near, pushing SBCAPE
values to 50- 100 J/kg and EL heights up to 10kft as 40kt low-
level flow noses in from the west. Dry initial thermo profiles
support rain showers possibly mixed with snow/graupel mid-
afternoon, with a transition to bursts of snow into the evening
hours. This period will need to be monitored for potential snow
squalls, especially if higher precip rates extend into or are
centered around the evening period.

Light rain/snow may linger into Saturday before rapidly lowering
inversion heights suppress any remaining activity by the
afternoon. A seasonably to unseasonably cold and generally dry
weekend is then expected with temps in the upper 30s to low 40s
amid blustery conditions.

Deep troughing entering the western CONUS will induce broad
cyclogenesis across the central Great Plains early next week. In
response, a fairly stout NW to SW low-level baroclinic zone will
become established across the mid-MS Valley under strong NW flow
aloft. Guidance is in decent agreement that a corresponding
(potentially narrow) axis of mainly rain will develop in the area
of maximized F-gen Monday night through Tuesday, with the Great
Plains low ejecting across the area on Wednesday. Profiles support
mainly rain with during this period, with some potential for
nighttime mixed precip provided a farther southwest placement of
the baroclinic zone and subsequent track of the surface low.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

Aviation forecast concerns:

* Variable IFR/MVFR ceilings this afternoon with IFR expected this
  evening and overnight.

* Showers increasing in coverage through the afternoon with on and
  off showers through Thursday morning.

* Low chance for isolated TSRA this afternoon.

* Wind direction, especially through this evening with center of
  low pressure nearby and potential Lake Michigan influence this
  afternoon.

Forecast details remain challenging with low pressure spread over
the area with only slow progress eastward through tonight. IFR
ceilings with intermittent IFR visibility continues near and west
of KDPA while areas to the east remain more variable between IFR
and lower end MVFR. Expect these fluctuations to continue at
ORD/MDW with slightly better conditions at KGYY. KDPA will
continue to be on the fringe while RFD looks to remain IFR.
Showers continue to increase in coverage and will persist through
the afternoon. Have maintained tempo TSRA from KDPA eastward with
some taller cloud tops appearing upstream/to the south along with
some modest breaks in the clouds. Afternoon wind direction will
be challenging with the low nearby. Will generally see a south to
southeast direction with variability but Lake Michigan influence
is developing turning winds east or northeast along the IL
lakefront. There is some chance that ORD/MDW, and possibly KGYY,
turn east or northeast but with a fairly small temperature
gradient, extensive cloudiness and influx of shower activity, the
wind shift may be held pretty close to shore.

Expect periodic showers to continue this evening and tonight with
steadily lowering ceilings resulting in IFR. With the low slowly
moving eastward winds should turn south and southwest through the
night. Westerly winds are expected to start Thursday with a trend
toward northwest or even northerly depending how exactly the low
tracks as it moves to the east.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...IL nearshore waters until 10 PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 23, 3:09 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
409 PM CDT Wed Mar 23 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-242115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
409 PM CDT Wed Mar 23 2022 /509 PM EDT Wed Mar 23 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Fog Risk.

DISCUSSION...

Fog may become locally dense across far northern Illinois tonight,
especially near the Lake Michigan shore.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-242115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
409 PM CDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday through Sunday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Mar 23, 2:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
319 PM CDT Wed Mar 23 2022

ILZ020-105>108-INZ001-002-232200-
Kendall-Southern Cook-Northern Will-Southern Will-Eastern Will-
Lake IN-Porter-
Including the cities of Oswego, Yorkville, Plano, Calumet City,
Oak Forest, Lemont, Orland Park, Park Forest, Joliet,
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan,
Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville,
Portage, Valparaiso, and Chesterton
319 PM CDT Wed Mar 23 2022

...Funnel Clouds Possible this Afternoon...

Atmospheric conditions are favorable for the development of funnel
clouds. These funnel clouds normally only protrude a few hundred
feet downward from the parent cloud, rotate or spin like a top,
and last a few minutes before dissipating.

These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. The atmospheric conditions that these
funnel clouds develop in do not support strong, damaging
tornadoes. However, on extremely rare occasions, these funnels can
briefly touch the ground and produce very minimal, if any, damage.

If threatening weather approaches, move indoors to a place of
safety. The National Weather Service will continue to closely
monitor the situation.

Kluber

The radar

The Chicago radar (KLOT), 82 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lee

When
March 23, 5:00 PM CST
Where
Lee County, 1 mi NE of Steward
Reported by
Trained Spotter
Coordinates
41.860, -89.006

A photo showed a couple of funnel clouds.

Funnel Cloud, McHenry

When
March 23, 5:11 PM CST
Where
McHenry County, Huntley
Reported by
Social Media
Coordinates
42.170, -88.420

A photo shared on social media showed a funnel cloud extending about half way down to the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012894, 1012893.